Dr. Keith Roach: Extreme pain during prostate biopsy unnecessary
Dear Dr. Roach: My friend had a biopsy on his prostate three weeks ago. During the biopsy, he was crying and in excruciating pain. They took four samples, and the doctor said: “I need a total of eight samples. Do you want me to continue?” He replied “no,” and the doctor stormed out.
Is it normal to have that kind of horrible pain? Two nurses held him down while the doctor was doing the procedure. They won’t send him the pathology report. He’s not sure which doctor is getting the report.
Dear R.M.: That degree of pain is NOT appropriate, although I have talked to other men who have noted that the pain from prostate biopsies without anesthesia can be excruciating. But it doesn’t have to be that way. There are several ways to reduce pain, such as an injection of lidocaine (a local anesthetic) near the nerve to the prostate. The prostate itself also can be injected (with small needles, much smaller than the biopsy needle), and a combination of the two is better still.
It’s also possible to have an anesthesiologist do what is termed a “regional block.” This can successfully prevent the pudendal nerve from sending pain signals, and is appropriate for men who have had a bad experience, such as your friend, or people who are very anxious about the procedure.
I am increasingly seeing MRI of the prostate being used to guide biopsy — this can dramatically reduce the large number of biopsies traditionally done, as well as improve the results. I think this will become the standard of care.
I am disturbed to hear about the doctor’s behavior as reported by your friend. He should get the results of the biopsy, and I would recommend a second opinion about whether further biopsy is needed, and if so, to decide on a plan of anesthesia ahead of time.
Dear Dr. Roach: In your recent column on rhabdomyolysis, I was surprised you did not mention statin drugs. Because I did not do well on statins, my cardiologist prescribed Praluent, as I have atherosclerosis of my heart and other blood vessels. Praluent is a relatively new drug. Are you aware of it being associated with rhabdomyolysis?
Dear M.F.W.: Stain drugs can cause rhabdomyolysis, a severe and dangerous muscle breakdown. However, it is very rare — a few cases per million prescriptions (muscle aches with statins are much more common, but do not normally cause muscle damage).
Alirocumab (Praluent), given once weekly by injection, is one in a new class of drugs called PCSK9 inhibitors. They dramatically reduce LDL cholesterol, and also have been shown to reduce heart attack risk in people known to have atherosclerosis, cholesterol deposits in the arteries, especially in the heart. About 4 to 12 percent of people on this drug will develop muscle pain, but I could not find a case of rhabdomyolysis associated with Praluent or evolocumab (Repatha), another PCSK9 inhibitor. They can rarely cause allergic reactions.
There’s no medication completely free of the possibility of side effects, but the risk must be weighed against the benefit. In the case of someone with known artery blockages, the medications cause much more good than harm for the population. Unfortunately, any given individual may still have a bad effect.
Email questions to ToYourGoodHealth@med.cornell.edu.